Alert archive / Florida / Tornado Warnings in 2017
Tornado Warning 71, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 24, 2017, 10:07 AM EDT for Saint Johns County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 10:07 AM EDT (14:07 UTC)
- Expired
- May 24, 2017, 10:30 AM EDT
- In force
- 23 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 75 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:56 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 2.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.7
The text
As transmitted.
714
WFUS52 KJAX 241407
TORJAX
FLC109-241430-
/O.NEW.KJAX.TO.W.0071.170524T1407Z-170524T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
1007 AM EDT WED MAY 24 2017
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
East central St. Johns County in northeastern Florida...
* Until 1030 AM EDT
* At 1006 AM EDT, a severe thunderstorm capable of producing a
tornado was located 8 miles northeast of Federal Point, or 9 miles
north of Hastings, moving northeast at 35 mph. Rotation has
intensified with this storm...and a tornado could form at any time.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Saint Augustine South around 1020 AM EDT.
Saint Augustine Beach and Vilano Beach around 1025 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Anastasia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2981 8148 2986 8150 3000 8129 2984 8124
TIME...MOT...LOC 1406Z 244DEG 30KT 2984 8146
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
WOLF1 follow-up statement
897
WWUS52 KJAX 241420
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
1020 AM EDT WED MAY 24 2017
FLC109-241430-
/O.CON.KJAX.TO.W.0071.000000T0000Z-170524T1430Z/
St. Johns FL-
1020 AM EDT WED MAY 24 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR EAST
CENTRAL ST. JOHNS COUNTY...
At 1020 AM EDT, a severe thunderstorm capable of producing a tornado
was located just northwest of Saint Augustine, moving northeast at
35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Saint Augustine around 1025 AM EDT.
Vilano Beach around 1030 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2988 8138 2991 8141 2998 8132 3000 8129
2997 8128 2993 8127 2992 8127
TIME...MOT...LOC 1420Z 240DEG 29KT 2991 8136
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
WOLFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 24, 9:39 AM EDT, 28 minutes earlier.
Area forecast discussion, May 24, 9:39 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
939 AM EDT Wed May 24 2017
...SEVERE STORMS TODAY WITH LOCALLY HEAVY RAINFALL...
.UPDATE...Ne Fl/se Ga has been upgraded to an Enhanced risk of
severe storms by SPC. Tornado watch currently in effect for ne
Fl...surface boundary has produced rotating storms this morning.
Additional storms over the Fl panhandle will move into and
strengthen over the area this afternoon as strong upper trough and
surface cold front approaches from the west. Instability and
shear will be adequate for severe storms with tornadoes. Locally
heavy rainfall will occur with areas of localized flooding
possible. Storms will decrease early this evening. Cold front will
move across the area overnight with a lingering chance of showers
and thunderstorms until around midnight.
&&
.AVIATION...Storms will continue to affect ne Fl TAF sites this
morning and continue through the afternoon hours as storms continue
to develop. Storms will move into and develop over se Ga by early
afternoon affecting SSI until early evening. MVFR conditions will
lower to IFR/LIFR conditions in heavy showers and storms. Storms
will decrease this evening by 01z with MVFR cigs expected through
at least 04z.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 80 62 79 58 / 80 50 0 0
SSI 81 68 81 65 / 80 50 10 0
JAX 81 64 83 62 / 100 60 10 0
SGJ 79 65 83 64 / 100 70 10 0
GNV 78 64 82 59 / 100 70 10 0
OCF 79 67 82 60 / 100 80 20 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM-Waters from Altamaha Sound GA to
Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
Augustine to Flagler Beach FL from 20 to 60 NM.
&&
Zibura/Shashy/CorlessHazardous weather outlook, May 24, 7:06 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Jacksonville FL 706 AM EDT Wed May 24 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-251115- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 706 AM EDT Wed May 24 2017 ...TORNADO WATCH IN EFFECT FOR NORTHEAST FLORIDA UNTIL 3 PM... ...WIDESPREAD HEAVY RAINFALL POSSIBLE THROUGH THIS EVENING... ...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Strong to severe thunderstorms are possible through this evening, with isolated tornadoes, damaging wind gusts in excess of 60 mph, frequent cloud to ground lightning strikes, and large hail possible within any severe storms that develop. A Tornado Watch is in effect until 3 PM this afternoon. Rounds of heavy showers and storms will move across the region today. Widespread 2 to 3 inches of rain is expected across northeast Florida with locally higher amounts in training bands. Around 1 inch of rain is expected across southeast Georgia, with locally higher amounts. Localized flooding is possible where thunderstorms move over the same region, with urban and low lying areas being more prone to localized flooding. A Small Craft Advisory is in effect for the coastal waters. A few gusts to gale force are possible tonight over the offshore waters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A Small Craft Advisory is in effect through Thursday afternoon. There is a chance of thunderstorms Monday and Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, May 24, 6:14 AM EDT, 3 hours 53 minutes before
Special Weather Statement National Weather Service Jacksonville FL 614 AM EDT WED MAY 24 2017 FLZ037-040-241100- Putnam FL-Marion FL- 614 AM EDT WED MAY 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM AND NORTHEASTERN MARION COUNTIES UNTIL 700 AM EDT... At 614 AM EDT, Doppler radar was tracking a strong thunderstorm over Anthony, or 7 miles south of Citra, moving northeast at 40 mph. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Fort McCoy, Salt Springs, Citra, Lake Delancy, Sparr, Anthony, Fruitland, Welaka, Reddick and Hog Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2935 8224 2961 8172 2935 8161 2919 8219 TIME...MOT...LOC 1014Z 243DEG 34KT 2931 8209 PETERSON
Special weather statement, May 24, 7:04 AM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
704 AM EDT WED MAY 24 2017
FLZ037-038-241145-
Putnam FL-Flagler FL-
704 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 745 AM EDT...
At 704 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Delancy, or near Salt Springs, moving east at 35 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Bunnell, Crescent City, Pomona Park, Andalusia, Fruitland, Satsuma,
Welaka, Espanola, Lake Como and Georgetown.
A tornado watch remains in effect until 300 PM EDT for northern and
northeastern Florida.
LAT...LON 2937 8172 2937 8174 2943 8174 2943 8178
2949 8178 2949 8184 2951 8184 2962 8152
2963 8132 2965 8132 2964 8131 2965 8129
2948 8123
TIME...MOT...LOC 1104Z 249DEG 30KT 2944 8177
PETERSONSpecial weather statement, May 24, 8:09 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
809 AM EDT WED MAY 24 2017
FLZ033-038-241300-
St. Johns FL-Flagler FL-
809 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND
SOUTHEASTERN ST. JOHNS COUNTIES UNTIL 900 AM EDT...
At 809 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving northeast at 25 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Saint Augustine Beach, Marineland, Saint Augustine Shores, Butler
Beach, Crescent Beach and Dupont Center.
A tornado watch remains in effect until 300 PM EDT for northeastern
Florida.
LAT...LON 2955 8147 2961 8152 2963 8152 2989 8122
2967 8115
TIME...MOT...LOC 1209Z 234DEG 21KT 2962 8146
PETERSONSpecial weather statement, May 24, 8:36 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
836 AM EDT WED MAY 24 2017
FLZ036-037-241315-
Putnam FL-Alachua FL-
836 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA AND
NORTHWESTERN PUTNAM COUNTIES UNTIL 915 AM EDT...
At 836 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or 9 miles south of Melrose, moving northeast at 25 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Palatka, Interlachen, Hawthorne, George's Lake, Florahome, Melrose
Landing, Bardin, Hollister, Johnson and Putnam Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 300 PM EDT for northern and
northeastern Florida.
LAT...LON 2947 8210 2958 8217 2975 8197 2975 8194
2976 8193 2978 8193 2980 8191 2980 8186
2984 8181 2964 8166
TIME...MOT...LOC 1236Z 234DEG 20KT 2957 8206
PETERSONLocal storm report, May 24, 8:43 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 AM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND GST ST. AUGUSTINE 29.89N 81.31W
05/24/2017 E40 MPH ST. JOHNS FL BROADCAST MEDIA
TREE LIMB FELL DOWN OVER POWER LINES AND A VEHICLE. WIND
SPEED ESTIMATED WITH RADAR.
&&
WCORLESSSpecial weather statement, May 24, 8:58 AM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
858 AM EDT WED MAY 24 2017
FLZ033-241345-
St. Johns FL-
858 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. JOHNS COUNTY UNTIL
945 AM EDT...
At 857 AM EDT, Doppler radar was tracking a strong thunderstorm near
Federal Point, or near Hastings, moving northeast at 50 mph. Radar
indicated weak rotation with this storm. Tornadoes can occur with
little or no advanced warning.
Locations impacted include...
Saint Augustine, Hastings, Saint Augustine Beach, Crescent Beach,
Saint Augustine Shores, Butler Beach, Saint Augustine South, Vilano
Beach, Spuds and Anastasia.
LAT...LON 2971 8123 2969 8153 2976 8153 2976 8154
2983 8154 3001 8133
TIME...MOT...LOC 1257Z 240DEG 49KT 2978 8151
WOLFThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:35 PM EDT | Special Weather Statement | JAX | Suwannee | 40 min |
| May 23, 8:39 PM EDT | Special Weather Statement | JAX | Baker, Columbia | 51 min |
| May 23, 8:53 PM EDT | Tornado Warning | JAX | Baker, Duval, Nassau | 20 min |
| May 23, 9:12 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Duval, Nassau | 17 min |
| May 23, 9:18 PM EDT | Special Weather Statement | JAX | Columbia | 42 min |
| May 23, 9:28 PM EDT | Special Weather Statement | JAX | Nassau | 47 min |
| May 23, 9:53 PM EDT | Areal Flood Advisory | JAX | Baker, Columbia, Suwannee | 3 hr |
| May 24, 12:30 AM EDT | Special Weather Statement | JAX | Clay | 45 min |
| May 24, 12:51 AM EDT | Special Weather Statement | JAX | Duval | 39 min |
| May 24, 3:13 AM EDT | Special Weather Statement | JAX | Alachua | 47 min |
| May 24, 3:16 AM EDT | Special Weather Statement | JAX | Clay | 44 min |
| May 24, 3:43 AM EDT | Severe Thunderstorm Warning | JAX | Alachua, Clay, Putnam | 47 min |
| May 24, 4:25 AM EDT | Severe Thunderstorm Warning | JAX | Clay, Putnam, Saint Johns | 50 min |
| May 24, 4:58 AM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 20 min |
| May 24, 4:59 AM EDT | Special Marine Warning | JAX | 61 min | |
| May 24, 5:47 AM EDT | Special Weather Statement | JAX | Putnam | 43 min |
| May 24, 6:14 AM EDT | Special Weather Statement | JAX | Putnam | 46 min |
| May 24, 6:18 AM EDT | Tornado Warning | JAX | Putnam, Saint Johns | 27 min |
| May 24, 6:44 AM EDT | Tornado Warning | JAX | Saint Johns | 31 min |
| May 24, 6:49 AM EDT | Special Marine Warning | JAX | 56 min | |
| May 24, 7:04 AM EDT | Special Weather Statement | JAX | Flagler | 41 min |
| May 24, 7:46 AM EDT | Special Marine Warning | JAX | 89 min | |
| May 24, 8:09 AM EDT | Special Weather Statement | JAX | Saint Johns | 51 min |
| May 24, 8:36 AM EDT | Special Weather Statement | JAX | Putnam | 39 min |
| May 24, 8:56 AM EDT | Areal Flood Advisory | JAX | Putnam | 3 hr |
| May 24, 8:58 AM EDT | Special Weather Statement | JAX | Saint Johns | 47 min |
| May 24, 9:23 AM EDT | Severe Thunderstorm Warning | JAX | Putnam | 37 min |
| May 24, 9:29 AM EDT | Tornado Warning | JAX | Putnam | 31 min |
| May 24, 9:47 AM EDT | Tornado Warning | JAX | Saint Johns | 28 min |
| May 24, 10:09 AM EDT | Special Marine Warning | JAX | 51 min | |
| May 24, 10:39 AM EDT | Special Weather Statement | JAX | Saint Johns | 51 min |
| May 24, 10:47 AM EDT | Severe Thunderstorm Warning | JAX | Baker, Columbia, Hamilton, Suwannee | 43 min |
| May 24, 10:49 AM EDT | Special Marine Warning | JAX | 116 min | |
| May 24, 11:37 AM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval, Saint Johns | 38 min |
| May 24, 12:06 PM EDT | Areal Flood Advisory | JAX | Baker, Duval, Nassau | 114 min |
| May 24, 12:11 PM EDT | Special Weather Statement | JAX | Duval | 49 min |
| May 24, 12:18 PM EDT | Special Weather Statement | JAX | Alachua, Bradford, Union | 42 min |
| May 24, 12:42 PM EDT | Special Marine Warning | JAX | 93 min | |
| May 24, 12:52 PM EDT | Special Weather Statement | JAX | Clay, Duval | 38 min |
| May 24, 1:19 PM EDT | Areal Flood Warning | JAX | Duval, Nassau | 3 hr |
| May 24, 1:19 PM EDT | Special Weather Statement | JAX | Duval, Saint Johns | 26 min |
| May 24, 1:24 PM EDT | Special Marine Warning | JAX | 2 hr | |
| May 24, 1:40 PM EDT | Special Weather Statement | JAX | Alachua, Clay, Flagler, Marion, Putnam, Saint Johns | 65 min |
| May 24, 1:52 PM EDT | Areal Flood Advisory | JAX | Baker, Bradford, Clay, Duval, Saint Johns, Union | 3 hr |
| May 24, 2:44 PM EDT | Special Weather Statement | JAX | Clay, Flagler, Marion, Putnam, Saint Johns | 46 min |
| May 24, 3:25 PM EDT | Special Weather Statement | JAX | Flagler, Putnam, Saint Johns | 35 min |
| May 24, 3:27 PM EDT | Special Marine Warning | JAX | 93 min |
Nearby
Tornado Warnings in Florida, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.